Iowa, 2025Flash Flooding in Iowa, July 25 to 26, 2025
July 25 to 26, 2025 · NWS DVN · 3 events in 2 counties and zones
A thunderstorm complex associated with an MCV lifted northeastward across parts of eastern Iowa. This complex of storms was slow moving and produced heavy rain as it lifted across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex associated with an MCV lifted northeastward across parts of eastern Iowa. This complex of storms was slow moving and produced heavy rain as it lifted across the area. This lead to flash flooding in Louisa and Muscatine Counties. Trained spotters reported rainfall amounts up to 3.25 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 25, 1:11 PM CST, 2 hours 21 minutes earlier. Its key messages:
- Chance of showers and storms today mainly south of Hwy 20, increasing coverage tonight into Saturday AM with heavy rainfall and localized flooding potential particularly in counties along and south of I-80. Gusty winds are also possible with a Marginal Risk or level 1 of 5 for severe weather for parts of the area.
- Heat builds back in Sunday through Tuesday, potentially dangerous, but there will also be episodes of storms making for a challenging temperature forecast and low confidence on the spatial extent and magnitude of the heat (day to day evaluation needed).
Area forecast discussion, Jul 25, 1:11 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
211 PM CDT Fri Jul 25 2025
.KEY MESSAGES...
- Chance of showers and storms today mainly south of Hwy 20,
increasing coverage tonight into Saturday AM with heavy
rainfall and localized flooding potential particularly in
counties along and south of I-80. Gusty winds are also
possible with a Marginal Risk or level 1 of 5 for severe
weather for parts of the area.
- Heat builds back in Sunday through Tuesday, potentially
dangerous, but there will also be episodes of storms making
for a challenging temperature forecast and low confidence on
the spatial extent and magnitude of the heat (day to day
evaluation needed).
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 145 PM CDT Fri Jul 25 2025
GOES visible satellite imagery showed several compact cyclonic
circulations (MCVs) in a corridor stretching from southeast
Iowa into northern Kansas. These low/mid-level impulses were
positioned atop a weak quasi-stationary front as analyzed by
WPC, extending from the Lower Great Lakes back to the southwest
into the Central Plains.
Not a big air mass difference on either side of the boundary
with very humid conditions over the region (dewpoints in the
low/mid 70s). SPC mesoanalysis does show a rather tight north
to south gradient in PWATs from ~1.25" across the north to 2.25"
in the central to southern forecast area. This enhanced
corridor of deep moisture is forecast to gradually shift
northward through tonight into Saturday AM, ahead of the
approaching MCVs. With the anomalously moist air mass -- near
the 98-99th percentile per the NAEFS climatology -- and
expectation for slow storm motions around 10-20 mph at times per
MBE vectors, some locally very heavy rainfall is possible over
the next ~24 hours. Additionally, high freezing levels of 15-16
kft will promote efficient warm rain processes with potential
for peak hourly rain rates around 2-2.5" in the strongest
storms.
Forecasting the most likely placement of the heaviest rain is a
bit tricky, but based on a CAM model consensus counties along
and especially south of I-80 appear to have the highest chances.
The latest HREF LPMM QPF does show potential for localized
bullseyes of 3-4" with 0.5 - 1.5" amounts being more common, and
then a rapid drop off in amounts along/north of Highway 30.
Decided to issue a Flood Watch for counties along/south of I-80
due to the potential for localized flash flooding with 3 hr FFG
values in the 1.5 to 2.5" range. Of course the thick
vegetation/mature crops can handle a lot of water this time of
year, so areas most susceptible will be urban locations and
other low-lying flood prone areas.
For timing, scattered convection is anticipated to develop with
the lead MCV this afternoon and evening, likely to track
through the central portion of the outlook area. More widespread
slow moving showers and storms are then expected tonight, again
with the highest chances south of Highway 30. This activity
will likely linger into Saturday AM and it's possible scattered
storms redevelop during the afternoon. SPC has continued with
the Marginal Risk (level 1 of 5) for severe storms, mainly for
locally damaging winds. And WPC has a Slight Risk (level 2 of 4)
for flash flooding.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 320 AM CDT Fri Jul 25 2025
Saturday night and Sunday models support some amplification of the
upper ridge overhead. The building heights aloft and lack of
any appreciable forcing may limit storm coverage and support
more diurnally induced widely scattered activity. This upper
ridge and increasing heights aloft will also bring a return of the
heat. With corn sweat in prime-time, we'll see some very humid
to oppressive conditions with dew points likely in the mid/upper
70s and possibly 80 in spots. This will bring the potential for
dangerous heat index readings exceeding 100 to around 105 degrees
across much of the area, provided convection and cloud cover stay
limited to allow highs to top out in the upper 80s to around 90.
Monday through Wednesday, the pattern looks to become quite
conducive for periodic storm complexes with an attendant heavy rain
and severe weather threat, as the ridge is suppressed further
to the south allowing our region to reside in the action zone or
'ring of fire' with main belt of westerlies strengthening and
shifting southward through the Northern Plains and Upper Midwest.
This timeframe will also hold the potential for a continuation
of dangerous heat and humidity, but this will likely be a day to
day evaluation because of the uncertainty with temperatures given
the active pattern and potential for rounds of convection.
Beyond mid-week though there are signs pointing to a cooler and
somewhat drier pattern for late next week, as we see a bout
of northwest flow attendant to an eastern Canada low.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1234 PM CDT Fri Jul 25 2025
Isolated to scattered showers and thunderstorms today will have
the highest chances of impacting KMLI. Predominantly MVFR to VFR
conditions through the day today.
Showers and thunderstorms increase in coverage tonight after
around 00Z/26. IFR to MVFR will become increasingly likely
tonight into or through Saturday morning.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch through Saturday evening for IAZ063>068-076>078-
087>089-098-099.
IL...Flood Watch through Saturday evening for ILZ009-015>018-
024>026-034-035.
MO...Flood Watch through Saturday evening for MOZ009-010.
&&
SHORT TERM...Uttech
LONG TERM...McClure
AVIATION...NWSHazardous weather outlook, Jul 25, 1:32 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
232 PM CDT Fri Jul 25 2025
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
232 PM CDT Fri Jul 25 2025
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
There is a chance for scattered thunderstorms this afternoon, and
especially tonight into Saturday morning. The primary threat will
be torrential rainfall and localized flash flooding. A Flood
Watch is in effect for areas approximately along and south of
Highway 30 into Saturday evening.
There is also a Marginal Risk or level 1 of 5 risk for isolated
damaging winds, particularly south of Interstate 80.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Building heat and humidity will combine with near daily
thunderstorm chances through the middle of next week. Strong to
severe thunderstorms and heavy rainfall with a threat for
localized flooding will be possible at times. Current indications
suggests that Sunday and Monday may be the hottest days with heat
index readings potentially over 100 to near 110 degrees.
.SPOTTER INFORMATION STATEMENT...
There is a low chance that spotter activation will be needed
this afternoon into tonight.
Flash Flood, Muscatine
- When
- July 25, 3:32 PM CST to 8:51 PM CST
- Where
- Muscatine County, 2.59 mi NE of Muscatine to 2.51 mi NE of Muscatine
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.450, -91.020
A public report of street flooding in Muscatine.
Flash Flood, Muscatine
- When
- July 25, 3:45 PM CST to 8:51 PM CST
- Where
- Muscatine County, 0.69 mi N of Muscatine to 0.76 mi W of Muscatine
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.430, -91.050
There are several reports of flooded streets in downtown Muscatine. A few reported as temporarily impassable with a foot of water over the road.
Flash Flood, Louisa
- When
- July 25, 4:15 PM CST to July 26, 8:51 PM CST
- Where
- Louisa County, 0.86 mi NW of Columbus Jct to 0.77 mi NNE of Columbus City
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 41.280, -91.360
Report of high water in the town of Columbus Junction with local creeks overflowing their banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 25 to 30, 20255 deaths · 5 events
- Flash Flooding and Flooding in Illinois, July 25 to 26, 2025$200 million · 10 events
- Heat in Alabama, July 25, 20251 death · 1 event
- Damaging Winds in New York, July 25, 20251 injured · $55,000 · 55 kt wind · 16 events
- Flash Flood and Lightning Strike in Texas, July 25 to 27, 2025$101,000 · 2 events
- Damaging Winds in Pennsylvania, July 25, 2025$49,000 · 52 kt wind · 17 events
- Damaging Winds and Lightning Strikes in Connecticut, July 25, 2025$50,000 · 55 kt wind · 12 events
- Damaging Winds in New Jersey, July 25, 2025$46,000 · 56 kt wind · 11 events
- Damaging Winds and Lightning Strike in Massachusetts, July 25, 2025$21,000 · 55 kt wind · 14 events
- Damaging Winds in Virginia, July 25, 2025$23,000 · 52 kt wind · 7 events
- Damaging Winds in New Jersey, July 25, 202557 kt wind · 24 events
- Damaging Winds in Pennsylvania, July 25, 202556 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282375, 1282373, 1282374.